Can you help me??
I became a diabetic eight years ago as the result of a massive dose of prednisone (110 mg/day for 10 days, then 2.5 months to get off it). One month before I came down with it, I retired as a Sr. Analyst and contractor for a gov't institueion where I designed, developed, and implemented software applications for the federal gov't. Three months after I began taking insulin, I was frightened to find that I could not even remember how to play solitaire on my computer, never mind write code. I had an attention span of about 3 - 5 seconds, I quit trying to read because although I could remember what each word meant, to put them together in a sentence and comprehend the sentence was just impossible for me. Terrifying!
Because I was also sleeping 15 hrs/day, every doctor I saw told me I was just depressed over losing my job, the traditional diagnosis for any woman with something they don't understand. I had trouble breathing, felt like I had an elephant on my chest, so they said I had asthma until I saw a specialist who said there was no sign of it.
Fortunately, I had enough education that I knew something was wrong and just kept hoping that tomorrow would be better. I was living alone, so I did not have people checking on me every day, and no one noticed what bad shape I was in. It took four years of living day by day for my body to fight this enough so that my mind could come up with some possible actions. First, I made an app't with a psychologist to see if she thought I was depressed (she didn't!) Second, I started keeping a small notebook of everything I did to my body: what and when I ate, when I took insulin and how much, when I took other meds, etc. Three months later, I found a pattern: One hour after I started a meal, the elephant would arrive to sit on my chest, and I could feel hot lead running down my leg and arm muscles. And the only thing I did the same at the start of every meal was take insulin!
By this time, I'd remembered Google and queried the various types of insulin. I found that they ALL use metacresol, a potent, poisonous substance used to clean rust off metal, used as a commercial floor cleaner, etd. The companies probably figured that the tiny am't they used would not bother anyone, and most people have no problems with it.
But I, and some other people in this world, am highly allergic/sensitive to all sorts of things that don't bther most people. I have thirty substances on my allergy/sensitivity list that I carry around with me. I've had problems with meds and other things since I was four.
Fortunately, after several changes of doctors, I have someone who has dealt with Metacresol problems in patients before, so she has helped me find the insulin with the least amount of Metacresol (Humilin N). I have been very careful with my diet and have substantially reduced the amount I must take. Each time I'm able to cut the dose a lot, I go through withdrawal, then must rebuild all my muscles. But I still have to use some (22 units twice daily). Januvia, the only pill that doesn't make me very ill, has helped me cut it this low.
I need to prove to Eli Lilly and Novo Nordisk that there is a problem. I have found one other person so far who has had the dramatic problems and recovery that I had. She's the mother of a nurse I know. The nurse and the woman's doctor finally agreed that she needed to be put in a home for dimentia patients. But then, her doctor wondered whether the insulin might be causing her problems and found a pill she could tolerate instead. Suddenly, she was lucid, standing up straight, walking well, and making sense. She is now out of the institution.
It would not surprise me to find other diabetics in homes for dimentia patients who are having the same problem. If true, we could empty the homes and make the patients more self-sufficient by taking them off insulin.
Finding numbers of patients with these problems might also convince the drug companies to find a better, safer, preservative for insulin.
Do you know someone with similar problems? I'm open for suggestions as to how to approach this issue. I'd like to find others who have the problem, then see if their doctors could switch them to a pill and see if it helps.